Support the ‘Prince’

Please disable ad blockers for our domain. Thank you!

Dear Sexpert,

I’ve heard there’s a female Viagra. As a woman, is this something that could help me when I when I’m interested in having sex, but can’t seem to get in the mood?

-Looking for Extra Help

 

Dear Looking for Extra Help,

Thanks for asking about a topic that has many misconceptions! It sounds like you are concerned about those times when your libido (desire for sex) might be lower than usual, something that happens to all of us at one time or another. Libido is quite complex, varies over time and person to person, and is influenced by a wide variety of things. Some of the things that affect sex drive are medications, comfort level with sexuality and - most especially - some parts of college life that we are all familiar with, like stress and lack of sleep.

The new medication, flibanserin (brand name, Addyi; colloquially known as “female Viagra”), is only for premenopausal women with a very specific diagnosis: hypoactive sexual desire disorder (HSDD). HSDD is a type of sexual dysfunction characterized by a persistent or recurrent lack or absence of sexual desire that causes marked distress and interpersonal difficulty. Before making this diagnosis, clinicians must determine that the absence of sexual desire cannot be explained by things such as mental disorders, a drug (legal or illegal), or some other factor, such as stress. Although both Addyi and Viagra are prescribed for sexual dysfunction, the nickname “female Viagra” is very misleading. Viagra treats erectile dysfunction—the inability to develop or maintain an erection— and must be taken as needed before sexual encounters, but it does not stimulate sexual desire. Addyi, on the other hand, affects the central nervous system and the neurotransmitters in the brain, and is taken as a daily pill. It does have various side effects, most commonly dizziness, nausea and sleepiness. Drinking alcohol while using Addyi may cause severely low blood pressure and fainting, which is why those who use the drug are told not to drink alcohol at all and must sign a form stating that they will not do so.

As stated above, libidos are complex and affected by number of factors, which can lead to them being inconsistent. In short, sometimes you feel like it, sometimes you don’t. This variance in libido is entirely normal. Some people have no desire for sex at all ever, and that is okay. Each person’s libido is unique, and it is best not to compare one’s own libido to someone else’s. It takes time to figure out your sexuality and what is right for you, especially if you are just beginning to explore.

So, a low libido is a problem only if it is something that distresses you. If it does make you feel concerned or bothered, there are some steps you can take. If you think it is related to your relationship(s), it’s important to reflect upon and communicate with your partner(s) why you might be feeling the way you do. Talking openly with and feeling connected to your partner(s) can improve intimacy. Stress can contribute to low libido. So, with midterms around the corner, or a heavy academic workload this semester, you might find it harder to enjoy or become excited about sex. Depression and anxiety can also decrease libido, so you might consider talking with a professional at Counseling & Psychological Services about your emotional and mental health. If you are taking certain medications like anti-depressants or oral contraceptives (“the Pill”) which can affect sex drive, then adjusting or changing medication might be the answer. Consult with your prescribing clinician before making any changes. Or, maybe, using a lubricant will help.

All that said, variations in libido are fairly normal and there is no cause for concern unless you feel it is a source of distress in your life. If so, you may wish to make an appointment at Sexual Health and Wellness at UHS, where you can speak with a clinician about your specific needs and find out more information about possible options. Make an appointment online or by calling 609-258-3141.

 

Looking out for you,

The Sexpert

 

Comments
Comments powered by Disqus